HeartMate Touch Communication System Recall Issued After Reports of Injuries

FDA has classified problems with the communication system as a Class 1 HeartMate recall, indicating that continued use of the device may pose a risk of serious injuries or death.

Abbott has issued a recall for the HeartMate Touch Communication System after discovering the pump may start or stop unexpectedly while in use.

The U.S. Food and Drug Administration (FDA) announced the HeartMate Touch System recall on March 11, indicating that an error may cause the communication system to disconnect from the patient’s HeartMate controller while a “pump stop” command is running.

The HeartMate Touch Communication System monitors patients who have an implantable HeartMate 3 Left Ventricular Assist Device (LVAD), which helps deliver blood from the heart to the rest of the body. It is used to support patients who are at risk of death from end-stage left ventricular heart failure.

HeartMate 3 LVAD Problems

The HeartMate 3 has had a history of malfunctions and recalls. Abbott first warned of problems with the systems in a Medical Device Advisory back in December 2019, following numerous reports of the devices losing power when changing the controller on the pump if the modular cable is connected at an incorrect angle.

The HeartMate 3 systems require the controller exchanges on the pumps be replaced periodically by medical professionals. However, patients are often trained to perform these changes in the case of an emergency.

Abbott warned that when the modular cable is incorrectly connected at an 180 degree angle from the proper orientation, there is a potential for erroneous electrical contact to be made, which may cause a blown fuse, confusion for the patient, and the controller to alarm with ‘’Controller Fault’’.

At the time the HeartMate recall was announced, the manufacturer indicated that it was aware of at least two serious injury reports involving the presence of static electricity causing power loss to patients.

Did You Know?

Millions of Philips CPAP Machines Recalled

Philips DreamStation, CPAP and BiPAP machines sold in recent years may pose a risk of cancer, lung damage and other injuries.

Learn More

HeartMate Touch System Recall

This latest recall comes on the heels of another Abbott HeartMate Touch Communication System urgent medical device correction letter issued on January 3.

According to the correction letter, the affected Touch system has problems linked to earlier software versions that can affect the alarm system, the pump, and the control screen. These issues have caused eight events where the systems malfunctioned. Three events occurred during surgical implantation, potentially extending the procedure time and posing a risk to the patient.

Five other events were also recorded during patient clinic/hospital visits that could potentially have resulted in hemodynamic compromise or syncope risk to the patient. There are no alarms or indications that warn the user that the “pump stop” command is still in the command queue, the FDA warns.

The devices were distributed nationwide from May 7, 2020, through December 18, 2023, with more than 1,560 devices being recalled. The use of the affected system may cause serious adverse health effects, including lightheadedness, sudden changes in blood flow, loss of consciousness, and death.

The FDA has indicated the correction should be considered a Class I recall, the most serious recall designation, indicating the agency believes the Heartmate 3 problems could result in serious injury or death to patients.

Consumers are advised to follow the instructions in chapter 4 of the HeartMate Touch Communication System, specifically on pages 4-58 to 4-59, when performing the “STOP PUMP” sequence. They should refrain from disconnecting the HeartMate system controller white cables or the wireless adapter from the power module until the “STOP PUMP” sequence screen with the red progress bar is no longer visible, and the “STOP PUMP” screen changes automatically. Additionally, consumers are cautioned not to disconnect the pump during pump priming until the timer reaches zero, the pump stops, and the “Priming is complete” message appears.

For more information, consumers should contact Abbott Technical Support at 1-800-456-1477. The FDA also encourages patients and medical professionals to report any adverse reactions they experienced while using the HeartMate Touch Communication System to the MedWatch Adverse Event Reporting Program.

0 Comments

Share Your Comments

I authorize the above comments be posted on this page*

Want your comments reviewed by a lawyer?

To have an attorney review your comments and contact you about a potential case, provide your contact information below. This will not be published.

NOTE: Providing information for review by an attorney does not form an attorney-client relationship.

This field is for validation purposes and should be left unchanged.

More Top Stories